Alert archive / Utah / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Salt Lake City, UT

May 5, 2005Salt Lake County, Utah County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at May 5, 2005, 4:25 PM MDT for Salt Lake County, Utah County, Utah. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2005, 4:25 PM MDT (22:25 UTC)
Expired
May 5, 2005, 5:02 PM MDT
In force
37 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Salt Lake County, UT, Utah County, UT

The radar

The Salt Lake City radar (KMTX), 122 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2005-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2005-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2104 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 052226
SVRSLC
UTC035-049-052300-
/O.NEW.KSLC.SV.W.0001.050505T2225Z-050505T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
425 PM MDT THU MAY 5 2005

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SALT LAKE COUNTY IN UTAH
  NORTH CENTRAL UTAH COUNTY IN UTAH

* UNTIL 500 PM MDT

* AT 416 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES SOUTHWEST OF LINDON...OR ABOUT 11 MILES 
  NORTHWEST OF PAYSON...AND MOVING NORTH AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PLEASANT GROVE...AMERICAN FORK...LEHI...BLUFFDALE...ALPINE...
  HERRIMAN...DRAPER AND RIVERTON.

LAT...LON 4008 11203 4006 11180 4049 11164 4052 11209

$$
1 follow-up statement
000 
WWUS55 KSLC 052302
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT THU MAY 5 2005

UTC035-049-052310-
/O.EXP.KSLC.SV.W.0001.000000T0000Z-050505T2300Z/
UTAH UT-SALT LAKE UT-
502 PM MDT THU MAY 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SALT LAKE AND
NORTH CENTRAL UTAH COUNTIES EXPIRES AT 500 PM MDT...

THE SEVERE THUNDERSTORM WARNING FOR NORTHERN UTAH AND SOUTH CENTRAL 
SALT LAKE COUNTIES HAS EXPIRED.  THE STORM RESPONSIBLE FOR THE 
WARNING HAS WEAKENED...THOUGH IT MAY STILL PRODUCE GUSTY WINDS UP TO 
45 MPH...SMALL HAIL...AND BRIEF HEAVY RAIN.

LAT...LON 4008 11203 4006 11180 4049 11164 4052 11209

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 10:45 AM MDT, 5 hours 40 minutes earlier.

Area forecast discussion, May 5, 10:45 AM MDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1045 AM MDT THU MAY 5 2005

.SYNOPSIS...A STRONG UPPER LEVEL LOW MOVING ACROSS CENTRAL
CALIFORNIA WILL MOVE INTO UTAH ON FRIDAY. THIS WILL RESULT IN A
MOIST AND UNSTABLE AIRMASS OVER THE AREA THROUGH SATURDAY.

&&

.DISCUSSION...UPPER LOW POSITIONED OFF THE CALIFORNIA COAST WILL
CONTINUE TO SLOWLY PUSH INLAND TODAY.  VORT LOBE THAT SLID ACROSS
NORTHERN AND WESTERN UTAH THIS MORNING FAILED TO PRODUCE MORE THAN A
FEW SPRINKLES WITH THE AIRMASS REMAINING FAIRLY DRY AT THE LOWER
LEVELS.  NEXT WAVE OF ENERGY CROSSING THE SOUTHERN SIERRA NEVADA
THIS MORNING HAS ALREADY PRODUCED SOME LIGHTNING STRIKES IN THE
AREA.  THIS FEATURE WILL MOVE INTO SOUTHWEST UTAH THIS AFTERNOON AND
INTO NORTHERN UTAH BY EVENING.  AS A RESULT WOULD EXPECT THAT
SHOWERS AND THUNDERSTORMS WILL PROBABLY NOT GET GOING UNTIL THE
AFTERNOON...AND WHEN IT DOES IT WILL START FROM THE SOUTHWEST AND
SPREAD NORTHEASTWARD THROUGH THE AFTERNOON AND EVENING.  WITH THE
JET ROUNDING THE BASE OF THE LOW NOSING INTO SOUTHWEST UTAH THIS
AFTERNOON ALONG WITH THE VORT MAX MOVING THROUGH...IT DOES LOOK LIKE
CONVECTION WILL BECOME FAIRLY WIDESPREAD.  IN ADDITION...THE 12Z NAM
HAS NEGATIVE LIFTING INDICES THROUGHOUT THE CWA THIS AFTERNOON.
HOWEVER IT MAY TAKE A WHILE FOR THE LOW LEVELS TO MOISTEN ENOUGH TO
PRODUCE SIGNIFICANT RAINFALL TODAY.  THE 12Z NAM ONLY PRODUCES UP TO
0.15 INCHES OF PRECIP THROUGH 03Z WITH ONLY A FEW SMALL SPOTS
RECEIVING AROUND 0.25 INCHES.  AS A RESULT WILL UPDATE ZONES TO TAKE
OUT MENTION OF FIRST PERIOD HEAVY RAIN.

WINDS SHOULD INCREASE THIS AFTERNOON.  IT HAS BEEN SLOW TO INCREASE
THIS MORNING...EVEN GIVEN A DECENT SURFACE GRADIENT OVER THE WASATCH
FRONT AREA.  WITH SOME MIXING THIS AFTERNOON THOUGH...SHOULD SEE THE
SOUTHERLY WINDS PICK UP.  A BIGGER CONCERN WOULD BE STRONG GUSTY
WINDS ASSOCIATED WITH SHOWERS AND THUNDERSTORMS...ESPECIALLY GIVEN
THE RELATIVELY DRY LOW LEVELS.

THE SHOWER AND THUNDERSTORM THREAT CONTINUES TONIGHT AS THE LOW
CONTINUES TO MAKE ITS WAY INTO THE AREA...SENDING ADDITIONAL VORT
LOBES THROUGH.  TOMORROW SEEMS LIKE ANOTHER ACTIVE AND WET DAY AS
THE UPPER LOW CENTER SETS UP OVERHEAD.  THE AIRMASS REMAINS UNSTABLE
AND SHOULD HAVE MOISTENED UP ENOUGH TO PRODUCE LOCALLY HEAVY RAIN.
THE LOW CENTER MOVES INTO WYOMING ON SATURDAY...BUT WITH LOW LEVEL
CONVERGENCE FRIDAY NIGHT AND SATURDAY AS THE FLOW TURNS
NORTHWESTERLY OVER THE NORTH BEHIND THE LOW...WILL CONTINUE TO SEE
PRECIPITATION THROUGH SATURDAY.

SHORTWAVE RIDGE STILL IN STORE FOR SUNDAY WITH THE NEXT LOW
AFFECTING THE AREA FOR THE EARLY PART OF NEXT WEEK.

&&

.HYDRO...A WARM AIRMASS OVER THE AREA WILL RESULT IN INCREASED
SNOWMELT AND HIGHER FLOWS ON AREA RIVERS AND STREAMS TODAY.  SHOWER
ACTIVITY...MAINLY IN THE FORM OF RAIN EVEN IN THE HIGHER
ELEVATIONS...WILL ONLY INCREASE THESE FLOWS SOME MORE.  THE HEAVIEST
PRECIPITATION IS EXPECTED FRIDAY AND SATURDAY.  EVEN WITH SNOW
LEVELS LOWERING TO NEAR 8500FT ON FRIDAY AND 7000FT SATURDAY...HEAVY
RAINFALL ON SOME OF THE DRAINAGES COULD RESULT IN FLOODING.  AS A
RESULT THE FLOOD WATCH HAS BEEN CONTINUED.  SEE SLCFFASLC FOR
DETAILS.

&&

.AVIATION...NONE...SEE SLCTAFSLC.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH TONIGHT THROUGH SATURDAY NIGHT.
     SEE SLCFFASLC FOR DETAILS.
WY...NONE.

CHENG
Hazardous weather outlook, May 5, 5:00 AM MDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT THU MAY 5 2005

UTZ001>021-WYZ021-061300-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT THU MAY 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE TODAY. LOCALLY
HEAVY RAIN AND GUSTY WIND WILL OCCUR WITH THE STRONGER STORMS. BREEZY
TO WINDY CONDITIONS WILL OCCUR OVER WESTERN UTAH.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

A STRONG AND MOIST PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION
FRIDAY AND LIFT INTO WYOMING ON SATURDAY. THIS WILL BRING SIGNIFICANT
RAINFALL AND NUMEROUS THUNDERSTORMS THROUGH THE PERIOD. SOME
THUNDERSTORMS WILL HAVE VERY HEAVY RAIN. ANY HEAVY RAINFALL COMBINED
WITH SNOWMELT WILL RESULT IN HIGH FLOWS ON AREA RIVERS AND STREAMS...
WITH THE POSSIBILITY OF FLOODING. THEREFORE...A FLOOD WATCH HAS BEEN
ISSUED FOR SOME RIVERS AND STREAMS IN UTAH. SEE SLCFFASLC FOR MORE
DETAILS.

SIGNIFICANT HIGH ELEVATION SNOW IS EXPECTED FRIDAY AND SATURDAY
ABOVE 8500 FEET.

ANOTHER STORM SYSTEM IS POSSIBLE MONDAY THROUGH WEDNESDAY AND
HAS THE POTENTIAL FOR SIGNIFICANT ADDITIONAL PRECIPITATION.

TUNE INTO NOAA WEATHER RADIO...WEATHER.GOV ON THE INTERNET...OR
YOUR FAVORITE MEDIA SOURCE FOR UPDATES ON THIS SPRING STORM.

AOT

In the hours before

Local storm report, May 5, 3:10 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT THU MAY 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     TSTM WND GST     PROVO                   40.25N 111.64W
05/05/2005  71 MPH           UTAH               UT   AWOS

&&

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:15 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Morgan, Weber63 min

Nearby

Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.